| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Auditory Hallucination

Q. Have you ever known of any situations when a patient suffering with auditory hallucinations did not respond to medication? What happens if the voices get worse? Other than by suicide, can this be fatal?

A. Unfortunately, I have known dozens, if not hundreds, of patients whose auditory hallucinations did not respond well to medication. The simple fact is that when auditory hallucinations are part of the schizophrenic syndrome, they are often resistant to antipsychotic medication. Flowers & Simpson (1997) state that, depending on operational criteria and patient characteristics, some 30-50% of patients with symptoms of schizophrenia do not respond to conventional neuroleptics. Even with the "gold standard" of treatment, clozapine, only about 40%-78% of neuroleptic-refractory patients respond well (Tandon, 1997; Buckman & Malan, 1999).

So, while treatment has improved, we still have a long way to go in the care of individuals with schizophrenia. But, your question asks about "auditory hallucinations" (AH), and this symptom does not necessarily indicate schizophrenia. AH may be a feature of major depression or bipolar disorder. AH may also be reported by individuals who have experienced severe trauma, as in post-traumatic stress disorder.

While not a psychotic disorder, PTSD may sometimes be confused with schizophrenia when the patient reports hearing "voices". These are usually fragments of actual auditory impressions recorded at the time of the trauma (e.g., rape, mugging) and will not usually require antipsychotic medication. Indeed, the failure to recognize that such "voices" are traumatic, rather than psychotic, in nature may delay appropriate trauma-specific treatments.

The complaint of "hearing voices" may also arise in the context of various neurological disorders, such as temporal lobe epilepsy or certain types of brain tumors.

A variety of prescribed and non-prescribed drugs, including "street" drugs like phencyclidine ("angel dust"), may also produce auditory hallucinations. So-when a patient's "voices" do not respond to medication, the first step is to take a fresh look at the underlying diagnosis. In some cases, special tests such as an MRI (magnetic resonance imaging) of the brain or an EEG (electroencephalogram) are necessary.

AH per se are not life-threatening, though the underlying cause (e.g., a brain tumor) may be in some cases. However, patients who hear command auditory hallucinations of a threatening or destructive nature are at risk for "acting out" in dangerous ways. Depending on the cause of the AH, there are new and effective treatments available, including new antipsychotic agents such as ziprasidone. But the first step is thorough evaluation and diagnosis.

July 2001

Disclaimer Back to Ask the Expert